Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Burlington, VT

March 31, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 4:24 AM EST for St. Lawrence County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1998, 4:24 AM EST (09:24 UTC)
Expired
Mar 31, 1998, 3:30 PM EST
In force
11 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.4 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 310928 RRA
FFWBTV
NYC019-033-089-VTC015-019-011-021-312030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
424 AM EST TUE MAR 31 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...FRANKLIN COUNTY...ST. LAWRENCE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
FLOODING WILL CONTINUE TODAY DUE TO THE COMBINATION OF UNSEASONABLY WARM
TEMPERATURES RESULTING IN THE RAPID MELTING OF SNOW...ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS.
 
THE GREAT CHAZY AND SARANAC RIVERS IN CLINTON COUNTY NY WILL REMAIN IN
FLOOD THROUGH THE DAY...AFFECTING ROADWAYS AND LOW LYING STRUCTURES
IN COMMUNITIES SUCH AS ELLENBURG AND CHAMPLAIN. SIMILAR CONDITIONS CAN
BE EXPECTED IN FRANKLIN COUNTY NY IN MALONE ALONG THE SALMON RIVER.
 
IN ST LAWRENCE COUNTY...RIVERS THAT WILL REMAIN IN FLOOD INCLUDE THE
OSWEGATCHIE...RAQUETTE AND THE WEST BRANCH OF THE ST. REGIS.
 
IN FRANKLIN COUNTY VERMONT...THE MISSISQUOI RIVER AT EAST BERKSHIRE HAS
RISEN TO MORE THAN 3 FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
CONTINUE RISING TODAY. THIS WILL RESULT IN SERIOUS FLOODING FROM
RICHFORD TO ENOSBURG FALLS TO SHELDON AND SWANTON.
 
THE OTTER CREEK IN RUTLAND COUNTY VERMONT WILL RECEDE SLOWLY TODAY...BUT
REMAIN ABOVE THE FLOOD STAGE OF 8 FEET.  THE WORST FLOODING WILL BE ALONROUTE 73 BETWEEN BRANDON AND SUDBURY.
 
IN ORLEANS COUNTY VERMONT...THE BLACK RIVER IS IN FLOOD AND LEVELS WILL
CONTINUE TO RISE TODAY...AFFECTING PORTIONS OF ROUTE 5.
 
IN LAMOILLE COUNTY...THE LAOMILLE RIVER HAS RISEN ABOVE THE FLOOD STAGE
OF 11 FEET...AND WILL CONTINUE TO RISE TODAY.  THIS WILL AFFECT
COMMUNITIES SUCH AS JOHNSON...CAMBRIDGE AND JEFFERSONVILLE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:10 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 3:10 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
310 AM EST TUE MAR 31 1998

DISC...COORD WITH ALB.  MAIN PROBLEM THIS FCST PD WL CONTINUE TO BE
FLOODING.  FLOOD WATCHES UP ACRS ALL OF FA...AND WOULD RECOMMEND
THEY BE EXTENDED THRU WED.  NUMEROUS FLOOD WARNINGS ALREADY IN
EFFECT.  BULK OF RAINFALL TO THIS POINT HAS BEEN OVR NORTHERNMOST
TIER OF ZONES...AND NOT SURPRISINGLY THIS HAS BEEN WHERE MOST SFGFNT
FLOODING HAS BEEN REPORTED.

UNSEASONABLY WARM TEMPS WL CONTINUE ACRS NORTH COUNTRY THRU WED.
SNOW CVR RAPIDLY DECREASING...AND AFT ANOTHER DAY OR TWO OF WARM
TEMPS...IT WL NOT BE MUCH OF A FACTOR.  BUT PRESENTLY...IT IS STILL
CONTRIBUTING TO EXCESSIVE RUNOFF INTO RIVERS AND STREAMS.

MAIN FOCUS FOR RAINFALL TDA WL BE ALG FNT LOCATED JUST NORTH OF
CANADIAN BORDER ATTM.  THIS FNT WL RMN JUST ABT STNRY THIS AM...BUT
THEN BEGIN TO SAG SOUTH AS CDFNT THIS PM.  MODELS DIFFER A BIT AS TO
HOW FAR SOUTH THE FNT AND ASSOCD SHALLOW LYR OF COOL AIR WL PROGRESS
BFR ONCE AGAIN BCMG STNRY...BUT MAIN EFFECT WL BE IN ZONES ALG
CANADIAN BORDER.

CDFNT WL THEN SWEEP EAST FROM GRTLKS ON WED...RESULTING IN A MORE
WDSPRD RAINFALL...WHICH WL FURTHER INCR THREAT OF SERIOS FLOODING.
STG LLVL JET IN ADVANCE OF CDFNT...ALG WITH MDT INSTABILITY MAY
RESULT IN ISOLD SVR STORMS AS WELL.

LIKELY POPS PREFERRED TDA FOR ZONES ALG CANADIAN BORDER...CHC POPS
FOR REST OF NRN ZONES.  FWC POPS LOOK OK TON/WED.  FWC TEMPS
GENERALLY ACCEPTED...BUT TOUGH FOR MAX TEMPS TDA NRN TIER OF ZONES.

ALB: WRKZFP LOOKS FINE.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:15 PM ESTFlash Flood WarningBTVEssex11 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVClinton, Franklin11 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVFranklin, St. Lawrence12 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVClinton12 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.